Statistics and Computing

, Volume 3, Issue 3, pp 125–134 | Cite as

On random variate generation for the generalized hyperbolic secant distributions

  • Luc Devroye


We give random variate generators for the generalized hyperbolic secant distribution and related families such as Morris's skewed generalized hyperbolic secant family and a family introduced by Laha and Lukacs. The rejection method generators are uniformly fast over the parameter space and are based upon a complex function representation of the distributions due to Harkness and Harkness


Random variate generation generalized hyperbolic secant distribution gamma function natural exponential family probability inequalities 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. Baten, W. D. (1934) The probability law for the sum of n independent variables, each subject to the law (2 h)−1 sech (πχ/2 h). Bulletin of the American Mathematical Society, 40, 284–290.Google Scholar
  2. Devroye, L. (1981) The computer generation of random variables with a given characteristic function. Computers and Mathematics with Applications, 7, 547–552.Google Scholar
  3. Devroye, L. (1984) A simple algorithm for generating random variates with a log-concave density. Computing, 33, 247–257.Google Scholar
  4. Devroye, L. (1986a) Non-Uniform Random Variate Generation. Springer-Verlag, New York.Google Scholar
  5. Devroye, L. (1986b) An automatic method for generating random variables with a given characteristic function. SIAM Journal of Applied Mathematics, 46, 698–719.Google Scholar
  6. Harkness, W. L. and Harkness, M. L. (1968) Generalized hyperbolic secant distributions. Journal of the American Statistical Association, 63, 329–337.Google Scholar
  7. Laha, R. G. and Lukacs, E. (1960) On a problem connected with quadratic regression. Biometrika, 47, 335–343.Google Scholar
  8. Letac, G. and Mora, M. (1990) Natural real exponential families with cubic variance functions. Annals of Statistics, 18, 1–37.Google Scholar
  9. Mora, M. (1986) Classification des fonctions-variance cubiques des familles exponentielles sur R. Comptes Rendus de l'Académie des Sciences de Paris, 302, 587–591.Google Scholar
  10. Morris, C. N. (1982) Natural exponential families with quadratic variance functions. Annals of Statistics, 10, 65–80.Google Scholar
  11. Talacko, J. (1951) About some symmetrical distributions from the Perks' family of functions. Annals of Mathematical Statistics, 22, 606–607.Google Scholar
  12. Whittaker, E. T. and Watson, G. N. (1927) A Course of Modern Analysis, Cambridge University Press. (Revised edn 1980).Google Scholar

Copyright information

© Chapman & Hall 1993

Authors and Affiliations

  • Luc Devroye
    • 1
  1. 1.School of Computer Science, McGill UniversityMontrealCanada

Personalised recommendations